| Model Number |
GLX120208 |
| Medical Device Problem Code |
Separation Failure (2547)
| Health Effect - Clinical Code |
Thromboembolism (2654)
| Date of Event |
01/18/2022
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported by a healthcare professional that during a coil embolization of an intracranial artery aneurysm, a 2mm x 8cm galaxy g3 xsft hel (glx120208/30483246) was selected for use as the second coil, but the coil failed to detach.The concomitant control cable and detachment control box (dcb) were replaced, but the issue continued.The ¿plug contacts¿ were visually inspected and no issues were found.The physician tried to disassemble the plug, but this attempt was not successful.Through this action, the plastic jacket of the plug became somewhat eroded.The physician then attempted to detach the coil with the solitaire ab stent (medtronic) detachment system and rubbed off the insulation at the coil wire with the positive contact, minus electrode to needle in the bar.This was not successful.The physician ultimately decided to remove the coil from the patient.The first coil, a 4mm x 11.5cm 3d framing coil, remained stable in the aneurysm.The physician then implanted two galaxy g3 coils (2mm x 6cm and 2mm x 4cm) without any problems during detachment.The physician checked the aneurysm and observed a thrombus at the neck of the aneurysm, which was considered to be caused by the delay in detachment.After administration of acetylsalicylic acid (asa), the thrombus grew only marginally and then regressed after more than 30 minutes.The physician just unpacked the aggrastat when the dynamics took a positive direction.It was reported that ¿even if we do not see any peripheral vessel occlusion angiographically, diffuse peripheral embolism may have occurred, we hope for a good outcome.¿ patient outcome will be monitored.The procedure was delayed 30 minutes due to the event.No further information was provided.
Additional Manufacturer Narrative
Product complaint #:(b)(6).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Procode: krd/hcg.Initial reporter phone: (b)(6).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The company is seeking this information through the event investigation.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint #: (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Procode: krd/hcg.Initial reporter phone: (b)(6).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.This information was not provided in the reported event or available at the time of report submission.The company is seeking this information through the event investigation.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
Additional Manufacturer Narrative
Product complaint # (b)(4).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Section b5: additional information received on 28-feb-2022 indicated that the patient was a 68-year-old male with a history of acute subarachnoid bleed (sab) and multiple allergies; his height was 185cm and weight 90kg.The same control cable and dcb were able to successfully detach the two subsequent galaxy g3 coils.The lot number of the two control cables was 30482279.The lot number of the dcb which hangs directly on the table was l11734.The lot number of the second dcb was l15453.An sl-10 straight microcatheter (stryker) was used in conjunction with the complaint coil.There were no problems with the 1st, 3rd or 4th coil, neither when advancing, positioning nor detaching.The complaint coil and two control cables are available for return.No further information was provided.
Additional Manufacturer Narrative
Product complaint # (b)(4).The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
Additional Manufacturer Narrative
Product complaint # (b)(4).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Complaint conclusion: complaint conclusion: it was reported by a healthcare professional that during a coil embolization of an intracranial artery aneurysm, a 2mm x 8cm galaxy g3 xsft hel (glx120208/30483246) was selected for use as the second coil, but the coil failed to detach.The concomitant control cable and detachment control box (dcb) were replaced, but the issue continued.The ¿plug contacts¿ were visually inspected and no issues were found.The physician tried to disassemble the plug, but this attempt was not successful.Through this action, the plastic jacket of the plug became somewhat eroded.The physician then attempted to detach the coil with the solitaire ab stent (medtronic) detachment system and rubbed off the insulation at the coil wire with the positive contact, minus electrode to needle in the bar.This was not successful.The physician ultimately decided to remove the coil from the patient.The first coil, a 4mm x 11.5cm 3d framing coil, remained stable in the aneurysm.The physician then implanted two galaxy g3 coils (2mm x 6cm and 2mm x 4cm) without any problems during detachment.The physician checked the aneurysm and observed a thrombus at the neck of the aneurysm, which was considered to be caused by the delay in detachment.After administration of acetylsalicylic acid (asa), the thrombus grew only marginally and then regressed after more than 30 minutes.The physician just unpacked the aggrastat when the dynamics took a positive direction.It was reported that ¿even if we do not see any peripheral vessel occlusion angiographically, diffuse peripheral embolism may have occurred, we hope for a good outcome.¿ patient outcome will be monitored.The procedure was delayed 30 minutes due to the event.Additional information received indicated that the was a 68-year-old male with a history of acute subarachnoid bleed (sab) and multiple allergies; his height was 185cm and weight 90kg.The same control cable and dcb were able to successfully detach the two subsequent galaxy g3 coils.The lot number of the two control cables was 30482279.The lot number of the dcb which hangs directly on the table was l11734.The lot number of the second dcb was l15453.An sl-10 straight microcatheter (stryker) was used in conjunction with the complaint coil.There were no problems with the 1st, 3rd or 4th coil, neither when advancing, positioning nor detaching.The product was returned to cerenovus for evaluation.Upon arrival, the galaxy g3 xsft hel 2mm x 8cm device was visually inspected and the pet tubing that covers the core wire was found peeled off from 0.5 in.To 1.0 in.From the proximal end, and the connector was observed to be scrapped.This condition is consistent wth the reported information ¿the physician tried to disassemble the plug, but this attempt was not successful.Through this action, the plastic jacket of the plug became somewhat eroded¿.Under magnification, the embolic coil was observed to be damaged: it was observed to be crushed and still attached to the rh (resistance heater) coil; this finding did not seem to be related to the customer complaint.No evidence that the distal outer sheath of the rh had been subjected to heat was observed, which indicates that the detachment cycle was not initiated.The electrical resistance of the device was attempted to be measured; however, the device did not show resistance readings on the multimeter.Additionally, it was connected to the dcb (detachment control box) and the system ready light did not illuminate, electrical resistance readings were taken from the connector and the copper wires to the rh, and it was found that one of the copper wires lost its electrical continuity.The complaint documented that these damages were inflicted by the physician in attempt to detach the coil through alternative means.The concomitant products wee no returned for analysis.The customer complaint as related to the failure to the detach cannot be confirmed.Based on the appearance of the rh, it seems like the detachment process had not been initiated; however, a full functional test could not be performed due to the conditions in which the device was received, and no further evaluation is possible.The instructions for use (ifu) provides proper handling instructions to prevent failure to detach from occurring.A manufacturing record evaluation was performed, and no non-conformances related to the reported complaint condition were identified.It should be noted that failure could be caused by multiple factors.Failure of the coil to detach and cerebral thrombosis are known potential procedural complications associated with the galaxy g3 coil.Per the galaxy g3 instructions for use (ifu): verify the functionality of the microcoil delivery system before proceeding with microcoil placement.This needs to be done with the microcoil still in the hoop.To verify proper dcb and microcoil functionality a connecting cable and microcoil must be connected to the dcb unit.After verification of the dcb and connecting cable, turn off power to the dcb and disconnect the connecting cable from the microcoil until the microcoil is ready to be detached.Please refer to the detachment control box instructions for use packaged with your dcb and connecting cable, before proceeding.The ifu also warns that the galaxy g3 microcoil delivery system should only be used as a complete system.A complete system requires a detachment control box, a connecting cable, and microcoil system.Do not substitute any components or devices from other manufacturers with the codman detachment control box or injury to the patient or user could result.The event may have been related to a combination of multiple factors experienced in the clinical setting.There is no indication that the event is related to the device design or manufacturing process.Please note that using the coil with other manufacturers' detachment systems and connecting batteries directly to the conducting wires of the coil is considered off-label use of the device.Since the alleged device failure led to cerebral thrombosis with the need for medical intervention to preclude ischemia or infarct, the event meets mdr reporting criteria with the classification of ¿serious injury¿.The file will be re-reviewed if additional information is received at a later date.As part of the cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.